With COVID-19, I Learned It’s Important to Check the Porphyria Drug Database

Claire Richmond avatar

by Claire Richmond |

Share this article:

Share article via email
porphyria attack | Porphyria News | main banner image for

The last thing I remembered was screaming out for him as he turned his back to me and vanished. Then, suddenly, I was alone on my couch with clenched fists. Blinking, I looked around, taking in the flashing screen saver of my television and the small puddle of drool on the throw pillow.

Tossing aside the blanket, I marched into the hallway. From there, I could see my partner folding laundry in the other room. “You were mean to me in my dream!” I said, pointing at him accusingly. “And now you can’t even kiss me to make up.”

My vivid and dramatic dreams are a running joke in our house. Last weekend, however, my nightmare was fueled by pain and fatigue from COVID-19. The unexpected betrayal of a dream, on top of everything else, was too much. I’m fully vaccinated and remain vigilant in avoiding infection, including wearing a mask indoors, yet the most recent variant of the COVID-19 virus, BA.5, is incredibly contagious. I shut myself in the bathroom and scrubbed my hands with soap. While I’d tested positive for COVID-19 and been sick for days, my partner was not. He still felt healthy, and we intended to keep him that way.

Minutes later, I dried my hands and heard a knock at the door. “Put on your mask,” he said gently. When I opened the door, there he was, face covered and arms open wide.

Recommended Reading
acute hepatic porphyria with symptoms | Porphyria News | illustration of vials and syringe with blood

Impairments in Blood Vessels Linked to More Severe Porphyria Symptoms

I remember first learning about COVID-19 symptoms in 2020, along with the rest of the world. Body aches, trouble sleeping, brain fog — they all fell right in the middle of a Venn diagram of COVID-19 infection and an acute porphyria attack. I used to joke that if I ever got COVID-19, I’d probably assume it was just acute hepatic porphyria (AHP).

Sure enough, when my pain set in, that’s exactly what happened. I’ll never know if the severity of my symptoms or my recovery time would’ve been affected if I’d known to seek treatment with monoclonal antibodies early on. What I do know is that the virus triggered a severe attack. Gastroparesis and nausea set in last Wednesday, preventing me from eating and drinking until the weekend.

Not only did the symptoms make it hard for me to distinguish between a porphyria attack and the onset of COVID-19, but also the virus didn’t immediately show up on a rapid home test. I’d been bedridden for three days before a test finally revealed that it was COVID-19 that was causing my body to go haywire. It seems silly now to look back and consider how I’d never before experienced a raw throat and congestion during an acute porphyria attack.

After testing positive, I scheduled a telehealth appointment. From my bed, I propped up the phone next to me on a pillow so that I could lie down while waiting for an urgent care doctor to join the call. I mentally prepared for an appointment that would be one part me educating the doctor about AHP and one part the doctor giving guidance.

Seeking medical care when living with a rare disease requires self-advocacy, even when the appointment is related to treating a virus like the one that causes COVID-19. Every substance processed by my liver could affect my porphyria and trigger an attack, so it’s important for doctors to know that what they are prescribing me is safe. I’ve been lucky to usually have general practitioners who are both patient and curious.

Once the urgent care doctor learned more about my situation and where I was with my COVID-19 illness, she wasn’t willing to recommend a course of action without the consent of my specialist. My initial annoyance at this dissipated when I learned that an antiviral pill often used to treat COVID-19 is not safe for acute porphyria patients.

“One of the drugs in Paxlovid is listed as unsafe on the NAPOS website,” Dr. Karl Anderson wrote me in a recent email, referring to the Norwegian Porphyria Center‘s porphyria drug database. That database notes that the Paxlovid ingredient ritonavir is unsafe for porphyria patients.

Anderson is a gastroenterologist at the University of Texas Medical Branch in Galveston and a leading expert in porphyria. He recommends that people with porphyria take as many precautions as possible to avoid COVID-19 infection and that they get fully vaccinated. If they do get COVID-19, as I did, Anderson recommends seeking individualized treatment with their local physician to avoid unsafe medications.

Like so many people with a high risk for serious complications from COVID-19, I was afraid of getting it. I’m dismayed that treatment options are limited for those of us with porphyria, but I’m also grateful that we’ve come a long way with what we know about avoiding transmission and preventing infection.

When it comes to getting back out into the world, I’ll continue to play it safe.


Note: Porphyria News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Porphyria News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to porphyria.

Comments

Thomas Stauch avatar

Thomas Stauch

Thank you for the informations and discussing this topic.
Of course usually AHP patients should try to avoid therapeutic substances inducing or (in case of ritonavir) inhibiting cytochrome enzymes (here CYP 3A4 und -2D6) in the liver. This might appear easy or practicable in case of "minor" disorders and/or the availability of effective alternative drugs or other therapeutic options. Nevertheless, in cases of strong indication and missing alternatives (i. e. severe covid-19 infection or malignant neoplasia) one should not hesitate to employ potentially porphyrinogenic drugs, since a porphyria syndrome is a well treatable condition. Of course the situation requires constant and close meshed observation (clinically and biochemically) as well as immediate haeme and glucose application if necessary. Therefore hospitalization is unavoidable. It can be helpful to establish a central vascular access for the proper administration of these substances before starting therapies at risk of inducing porphyria.
Thus "avoiding acute porphyria by missing a life-saving treatment" (due to unsafe medications) is not really a good option.

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.